Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 15, NWS Tucson, AZ

June 10, 20176 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 10, 2017, 2:16 PM MST for 6 counties in Arizona. It took effect at Jun 11, 2017, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2017, 2:16 PM MST (21:16 UTC)
In effect from
Jun 11, 2017, 12:00 PM MST
Expired
Jun 11, 2017, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4526 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS85 KTWC 102116
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
216 PM MST Sat Jun 10 2017

AZZ152-111300-
/O.UPG.KTWC.FW.A.0010.170611T1900Z-170612T0200Z/
/O.NEW.KTWC.FW.W.0015.170611T1900Z-170612T0200Z/
Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
216 PM MST Sat Jun 10 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST SUNDAY FOR 
STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES AND A VERY 
HIGH FIRE DANGER RATING...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon to 7 PM MST Sunday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...The southern two-thirds of Fire Weather Zone 152.

* TIMING...Noon to 7 pm MST Sunday.

* WINDS...Southwest 15 to 30 mph with gusts between 35 and 40 mph.

* RELATIVE HUMIDITY...Minimum values ranging from 4 to 9 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

AZZ151-111300-
/O.NEW.KTWC.FW.W.0015.170611T1900Z-170612T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-
216 PM MST Sat Jun 10 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST SUNDAY FOR 
STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY VALUES AND A VERY 
HIGH FIRE DANGER RATING...

The National Weather Service in Tucson has issued a Red Flag 
Warning, which is in effect from noon to 7 PM MST Sunday. 

* AFFECTED AREA...The southeastern portion of Fire Weather Zone 
  151.

* TIMING...Noon to 7 pm MST.

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph.

* RELATIVE HUMIDITY...Minimum values ranging from 4 to 9 percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
846 
WWUS85 KTWC 110937
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
237 AM MST Sun Jun 11 2017

AZZ151-152-120200-
/O.CON.KTWC.FW.W.0015.170611T1900Z-170612T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
237 AM MST Sun Jun 11 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITY
VALUES AND A VERY HIGH FIRE DANGER RATING...

* AFFECTED AREA...The southern portions of Fire Weather Zone 151
  and southern two-thirds of Fire Weather Zone 152. 

* TIMING...Noon to 7 pm MST this evening.

* WINDS...Southwest 15 to 30 mph with gusts between 35 and 40 
  mph.

* RELATIVE HUMIDITY...Minimum values ranging from 4 to 9 
  percent.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
977 
WWUS85 KTWC 120204
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
704 PM MST Sun Jun 11 2017

AZZ151-152-120315-
/O.EXP.KTWC.FW.W.0015.000000T0000Z-170612T0200Z/
Arizona Fire Weather Zone 151
Eastern Pima County-Southeastern Pinal County-
Santa Cruz County-Western Cochise County-
Coronado NF-TDC-Arizona Fire Weather Zone 152
Southern Greenlee County-Central and Eastern Cochise County-
Southern Graham County-Southern San Carlos Apache Nation-
704 PM MST Sun Jun 11 2017

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 151 AND 
152...

Gusty south to southwest winds were gradually decreasing in speed
early this evening and will continue to diminish through the 
remainder of the evening hours. Therefore, the Red Flag Warning 
has been allowed to expire at 7 PM MST. 

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 10, 2:39 AM MST, 11 hours 37 minutes earlier.

Area forecast discussion, Jun 10, 2:39 AM MST, 11 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
239 AM MST Sat Jun 10 2017

.SYNOPSIS...Dry conditions will continue through late next week. As
a dry weather system passes to our north, breezy to windy conditions
are expected this weekend, especially on Sunday. This system will
help to bring in slightly cooler temperatures early next week before
warming back up to above normal levels by late next week with
very hot conditions next weekend.

&&

.DISCUSSION...Southeast Arizona is currently under dry west to
southwesterly flow aloft between an upper level ridge centered near
the Baja peninsula and an upper low now moving into the Pacific
Northwest. This upper low and associated trough will slowly dig to
the southeast into the Great Basin by late Sunday and Monday. While
the system will pass to our north with dry conditions for our area,
we will see an increased pressure gradient through Monday. This will
result in breezy to windy conditions each afternoon through Monday.
The strongest winds will be on Sunday with afternoon gusts in excess
of 35 to 40 mph east of Tucson resulting in fire weather concerns.
With that said, a Fire Weather Watch remains in effect for eastern
Cochise County Sunday. See Fire Weather Discussion below for
additional information. Otherwise, the trough will help to transport
in cooler temperatures for June by Monday with highs about 5 to 7
degrees below normal.

As the aforementioned trough lifts to the north and east by Tuesday
and Wednesday, the atmosphere across southeast Arizona will be very
dry for mid June with dewpoints dropping into the single digits to
teens. Meanwhile, with dry westerly flow aloft continuing, heights
and thicknesses will start to increase with daytime temperatures
back up to normal levels Wednesday. Thereafter, there is increasing
confidence that the subtropical high will be strengthening by late
next week and especially next weekend and moving to a position
nearby Arizona. This means a return to very hot temperatures is
likely to return to the area, especially next weekend. While beyond
the scope of this forecast cycle, local studies based on thickness
values would suggest the potential for 110 to 114 in Tucson for June
18 and 19. Still plenty of time to refine these details and hope the
models change course and it isn't quite that hot.

&&

.AVIATION...Valid thru 11/12Z.
SKC-FEW clouds above 20k ft AGL into Sunday morning. Surface wind
this afternoon and evening mainly swly at 10-20 kts with gusts to 30
kts. Surface wind variable in direction less than 12 kts at other
times. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A Fire Weather Watch is in effect from Sunday
afternon through Sunday evening for the southern portion of Fire
Weather Zone 152, or for much of eastern Cochise County. The
combination of strong and gusty southwest winds, low relative
humidity and a very high fire danger rating may create critical fire
conditions.

Otherwise, dry conditions will prevail through next Friday. Although
the strongest wind speeds should occur Sunday, gusty mainly
southwest winds will also happen this afternoon and Monday. Less
wind is then expected by the middle of the upcoming week. A
moderation in daytime temperatures will occur by Monday, but hotter
temperatures will follow during the latter part of next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
 Fire Weather Watch from Sunday afternoon through Sunday evening for
  southern portions of fire weather zone AZZ152.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.